Alert archive / Texas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 48, NWS El Paso, TX

July 21, 2010El Paso County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Jul 21, 2010, 3:22 PM MDT for El Paso County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2010, 3:22 PM MDT (21:22 UTC)
Expired
Jul 21, 2010, 4:00 PM MDT
In force
38 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 45 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:54 PM MDT, 28 minutes earlier.

Area forecast discussion, Jul 21, 2:54 PM MDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
254 PM MDT WED JUL 21 2010

.SYNOPSIS...
MOISTURE IS ON THE INCREASE OVER THE BORDERLAND. HIGH PRESSURE
ALOFT SHRINKING TO THE EAST WILL RESULT IN A DEEP SOUTHEASTERLY
FLOW ALOFT. THIS WILL IMPORT MID-LEVEL MOISTURE INTO THE REGION
FROM THE GULF BRINGING UP HUMIDITY AND LOWERING AFTERNOON
TEMPERATURES. THUNDERSTORM ACTIVITY WHICH HAD BEEN LIMITED IN DAYS
PAST EAST THE RIO GRANDE WILL INCREASE IN NUMBER AND COVER AREAS
BOTH EAST AND WEST OF THE RIO GRANDE EACH DAY THROUGH THE WEEKEND
AND INTO NEXT WEEK.

&&

.DISCUSSION...
RADAR SHOWING A LOT MORE STORM DEVELOPMENT THIS AFTERNOON...AS
EXPECTED BASED ON MODEL DATA THE PREVIOUS COUPLE OF DAYS. THE
UPPER HIGH IS SHRINKING EAST AND RE-CENTERING OVER THE SE U.S.
WATER VAPOR STILL SHOWS A SLUG OF DRIER AIR OVER THE CWFA
ALOFT...BUT LOWER LEVELS REMAIN QUITE MOIST WITH HIGH DEWPOINTS.
WINDS ALOFT ARE TRUNING SE AND OPENING THE REGION TO THE ADVECTION
OF DEEPER MOISTURE FROM THE GULF OF MEXICO. PW WAS UP A BIT THIS
MORNING...AND ARE EXPECTED TO CONTINUE TO CLIMB FROM 1.18" THIS
MORNING TO NEAR 1.5" BY SATURDAY. A VIGOROUS IMPULSE ALOFT IS
CLEARLY VISIBLE IN SATELLITE DATA TO OUR SE...THIS WAVE IS
TRACKING W/NW TOWARD THE CWFA AND SHOULD BE A PLAYER IN INCREASING
STORM DEVELOPMENT THIS EVENING AND OVERNIGHT. BIG DIFFERENCES IN
YESTERDAY'S SOUNDING VS. THIS MORNINGS AS THE UPPER CAPPING DUE TO
WARM INVERSIONS ALOFT HAVE ALL ERODED...THUS THE INHIBITION OF THE
THE PAST SEVERAL DAYS ARE GONE.

DON'T SEE A LOT OF CHANGE IN THE BIGGER-PICTURE PATTERN THROUGH
THE WEEKEND. UPPER HIGH REMAINS WELL EAST WITH E/SE FLOW INTO THE
REGION FROM SURFACE TO UPPER LEVELS. THIS WILL CONTINUE OUR INFLUX
OF MOIST GULF AIR. THUS WE WILL KEEP POPS GENERALLY IN THE
SCATTERED/CHANCE RANGE FOR MOST OF THE ZONES...MOST OF THE PERIODS.
LOWER HEIGHTS AND INCREASED CLOUDS WILL HELP TO BRING AFTERNOON
TEMPERATURES BACK DOWN TO SEASONAL NORMS.

14 - BIRD

&&

.AVIATION...VALID 22/00Z-23/00Z
A SURFACE AND UPPER AIR PRESSURE PATTERN OF HIGH PRESSURE TO THE
EAST OF THE CWA AND LOW PRESSURE TO THE WEST COUPLED WITH WESTWARD
MOVING SUBTROPICAL WAVES FROM THE GULF OF MEXICO INTO MEXICO WILL RAMP
UP MONSOONAL CONVECTION ACROSS THE AREA FOR THE REST OF THE WEEK.
GENERALLY SCT070 SCT-BKN100-140 AND SCT-BKN200-250 WITH AREAS OF
MVFR TO BRIEFLY IFR IN ISOLATED TO SCATTERED TSTMS...GNLY...
BKN030-050 AND BKN-OVC080-120 AND VSBY 1-3 MI IN +TSRA WITH SFC
WINDS VRB 35G48KTS AND TOPS 470 MSL. STORMS GNLY MOVING WNW 5-10
KTS WITH BEST PRECIP WINDOW 00Z-09Z.

20 - NOVLAN

&&

.FIRE WEATHER...
WITH HIGH PRESSURE TO THE EAST OF THE FIRE ZONES AND LOW PRESSURE
TO THE WEST ALONG WITH AN IMPORTATION OF SUBTROPICAL MOISTURE FROM
THE GULF OF MEXICO INTO MEXICO AND THEN NORTHWESTWARD TOWARD THE
UNITED STATES...LOOK FOR A GRADUAL INTENSIFICATION OF THE MOIST
SOUTH-SOUTHEASTERLY FLOW WILL SPREAD OVER THE AREA THE NEXT SEVERAL
DAYS. THUNDERSTORM ACTIVITY WHICH HAD BEEN LIMITED TO THE AREA
MAINLY WEST OF THE RIO GRANDE WILL NOW COVER THE ENTIRE AREA BY
THURSDAY WITH ACTIVITY INCREASING IN INTENSITY AND COVERAGE INTO THE
WEEKEND. TEMPERATURES WILL ALSO LOWER TO LATE JULY NORMAL LEVELS BY
THE WEEKEND AS THE AREA EXPERIENCES A HEIGHTENED MONSOON
CIRCULATION. MIN RH VALUES WILL RANGE FROM 25% TO 35% MOST LOWLANDS
AND 35% TO 45% ABOVE 7000 FEET TODAY AND THURSDAY WITH THE HAINES
INDEX FOR THE MOST PART IN THE 3 CATEGORY AND 3 TO 4 IN ZONE 110.

20 - NOVLAN

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 75  96  75  96  76 /  30  30  30  30  30
SIERRA BLANCA TX        70  91  70  91  71 /  20  30  30  30  30
LAS CRUCES              71  95  71  95  72 /  30  30  30  30  30
ALAMOGORDO              67  98  67  99  68 /  20  30  30  30  30
CLOUDCROFT              52  71  52  72  53 /  30  40  50  50  40
TRUTH OR CONSEQUENCES   66  94  66  95  67 /  20  30  40  30  30
SILVER CITY             60  86  60  86  61 /  40  40  50  40  40
DEMING                  68  94  68  94  69 /  30  40  40  30  30
LORDSBURG               67  97  67  97  68 /  40  40  40  40  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14/20
Hazardous weather outlook, Jul 21, 11:00 AM MDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1100 AM MDT WED JUL 21 2010

NMZ022>025-030>032-TXZ055-056-221715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1100 AM MDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MOISTURE WILL BEGAN TO INCREASE THROUGH THE COURSE OF THE DAY TODAY.
ISOLATED LOWLAND AND SCATTERED MOUNTAIN SHOWERS AND THUNDERSTORMS
WILL DEVELOP THIS AFTERNOON DUE TO UPSLOPE FLOW OVER AREA MOUNTAINS
AND INTENSE SURFACE HEATING OVER THE LOWLANDS. STORMS ARE EXPECTED
TO BE MORE WIDESPREAD FROM THE RIO GRANDE VALLEY WESTWARD AND OVER
THE HIGHER MOUNTAINS THAN OVER FAR WEST TEXAS AND SOUTH CENTRAL NEW
MEXICO. HOWEVER ISOLATED STORMS ARE EXPECTED LATE THIS AFTERNOON AND
OVERNIGHT OVER AREAS EAST OF THE RIO GRANDE. STORMS TODAY WILL MOVE
TO THE NORTHWEST. FEW STORMS MAY PRODUCE OVER AN INCH OF RAINFALL...
AND LOCALIZED FLOODING...ALONG WITH SMALL HAIL AND WIND GUSTS TO 50
MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THURSDAY THROUGH SUNDAY...DEEPER MOISTURE WILL SETTLE OVER THE
REGION FROM BOTH THE WEST AND THE EAST AS HIGH PRESSURE ALOFT
RECEDES EAST AND ALLOWS A DEEPER SOUTHERLY MONSOONAL FLOW PATTERN
ALOFT. SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE WITH
SCATTERED STORM COVERAGE SPREAD OVER THE ENTIRE WARNING AREA. WITH
INCREASED MOISTURE HEAVY RAIN WITH A FEW STORMS MAY PRODUCE OVER AN
INCH OF RAIN AND LOCAL FLOODING IS POSSIBLE. IN ADDITION SOME OF
THESE STORMS WILL BE STRONG...PRODUCING HAIL AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER DIRECTLY TO THE NWS VIA
OUR 800 NUMBER.

BIRD

In the hours before

Special weather statement, Jul 21, 3:18 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
318 PM MDT WED JUL 21 2010

TXZ055-212330-
EL PASO-
INCLUDING THE CITY OF...EL PASO
318 PM MDT WED JUL 21 2010

SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN AND HAIL...ARE
CONTINUING TO DEVELOP AND MOVE INTO EL PASO COUNTY FROM THE
EAST...AS ANOTHER IN A SERIES OF TROPICAL WAVES IS BRINGING
ADDITIONAL MOISTURE ACROSS FAR WEST TEXAS. STRENGTH OF THE OUTFLOW
FROM THESE STORMS...AND THOSE SOUTH OF THE BORDER...IS BEING
ENHANCED BY APPROACH OF THE WAVE.

IN ADDITION TO LOCALIZED TORRENTIAL DOWNPOURS...SMALL
HAIL...GUSTY WINDS TO 50 MPH OR MORE AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE THE MAIN THREATS WITH THESE STORMS. ALSO GIVEN THE
SLOW MOVEMENT TO THESE STORMS...RAPID RUNOFF AND ACCUMULATION OF
WATER IN LOW LYING AREAS IS LIKELY.

TRIPOLI

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:25 PM MDTFlash Flood WarningEPZHidalgo95 min
Jul 21, 2:28 AM MDTSevere Thunderstorm WarningEPZHidalgo62 min
Jul 21, 1:20 PM MDTAreal Flood AdvisoryEPZGrant, Sierra115 min
Jul 21, 1:20 PM MDTAreal Flood AdvisoryEPZOtero115 min
Jul 21, 4:24 PM MDTFlash Flood WarningEPZGrant83 min
Jul 21, 5:30 PM MDTSevere Thunderstorm WarningEPZLuna60 min
Jul 21, 5:32 PM MDTFlash Flood WarningEPZGrant, Hidalgo58 min
Jul 21, 2:39 PM MDTSevere Thunderstorm WarningEPZHudspeth30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.